North Carolina, 2020

Flooding and Heavy Rain in North Carolina, May 19 to 22, 2020

May 19 to 22, 2020 · NWS RNK · 5 events in 4 counties and zones

An upper-level low became cut-off over the southern Appalachian region for several days leading to persistent rainfall and eventually some flooding. Four-day (96-hour) rainfall amounts ending at 800 AM EDT on May 22nd ranged from 3 to over 12 inches in the most favored locations along the Blue Ridge.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper-level low became cut-off over the southern Appalachian region for several days leading to persistent rainfall and eventually some flooding. Four-day (96-hour) rainfall amounts ending at 800 AM EDT on May 22nd ranged from 3 to over 12 inches in the most favored locations along the Blue Ridge. Some of these showers had strong winds associated with them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 19, 3:54 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, May 19, 3:54 AM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
454 AM EDT Tue May 19 2020

.SYNOPSIS...
A large cutoff Low pressure system will remain nearly stationary
over the Tennessee Valley through Thursday. This will favor a
prolonged period of rain and the potential for flooding.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Tuesday...

A Large anomalous closed upper level Low will further remove
itself from the northern stream flow and become cut-off over the
lower Ohio Valley today, eventually settling over the TN River
Valley by Wednesday. The model agreement is quite high and the
latest guidance shows very good predictability and consistency.
Broad southeasterly inflow will be maintained east of the low,
transporting moisture onshore in the Carolinas and inland across
the southern Appalachian ranges of the western Carolinas and
southwest Virginia. The precipitable water values within this
airmass are quite high running from 1.40 to 1.60 or about 1.5
standard deviations above normal. Given the upslope component
into the mountains the rain efficiency is high. Attm the radar
has been underestimating by a factor of 2, so ground truth will
be very important to supplement the radar. Amounts of 1 to 2
inches have been common along the spine of the Blue Ridge
overnight, and with rain rates of 1 to 1.5 inches an hour, it
does not take long for the rain to add up. The opportunity for
training will exist, so excessive rain totals are certainly
possible. As such, we have expanded the Flash Flood Watch area
to encompass a large part of our hydrologic service area
generally from the Blue Ridge east to about the Highway 29
corridor. It is within this area where we are anticipating
periods of heavy rain which may lead to flooding of both small
streams and rivers (see hydro discussion for details).

Temperatures over the next 24 hours will rise very little. If
anything they will remain steady or fall per the strong low
level northeast to easterly component of the wind which will be
drawing cooler air into the area from northern VA. The actual
high temperature for the day will actually be what it was at
midnight last night. By midnight tonight we are expecting
temperatures to have fallen into the 40s to lower 50s with a
very cool night in store for the entire forecast area. On top of
that there will be a stiff easterly wind which will add to the
chill. The wind will be quite strong across the higher
elevations. Southeast 850 MB winds of close to 50 kts are being
forecast today and tonight, and this may mix down along the
western slopes of the appalachians resulting in some surface
gusts of 40 to 50 mph from far eastern TN up through far western
VA and into parts of WV...to include BLF/BKW and the mountains
northwest of LWB.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 300 AM EDT Tuesday...

Basically a persistence forecast through the first half of the period
as the closed upper low will continue to do a sit-and-spin just to our
west while a strong wedge of high pressure remains entrenched east of
the mountains. A robust southeasterly low level jet will create
abundant moisture transport and lift over the wedge, generating copious
multi-day rainfall totals especially along the southern Blue Ridge into
the mountains of North Carolina. Cumulative runoff from several days
featuring periods of heavy rainfall will likely result in flooding with
problems most acute in the aforementioned mountainous regions. See the
hydro portion of this discussion below for further details.

However, there is a light at the end of the tunnel since the closed
upper low will finally start to open up and weaken, then slowly rejoin
the main flow and exit the region on Friday into Friday night. At the
same time, the surface wedge will also start to loosen its grip on the
area. This will gradually lead to a lessening of the persistent
widespread rainfall, but will also allow for some diurnal heating and
instability which will generate some showers and thunderstorms.

Wednesday will be the coldest day of this stretch of weather with highs
running about 20 degrees below normal and some locations in the heart
of the wedge not getting out of the 40s. However as the pattern starts
to change, temperatures will moderate to near normal by Friday with
highs starting to resemble spring once again.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 200 PM EDT Monday...

Models have been indicating that the closed low finally exits the
region for the weekend, with ridging beginning to build back in
overhead. Much more of a typical late spring/early summer pattern looks
to build back in with the jet stream retreating to the north.

Increasing temperatures, humidity, and daily chances of
afternoon showers and thunderstorms are the main story, with
no major synoptic systems expected through the end of the
period.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
As of 400 AM EDT Tuesday...

High confidence forecast that flight conditions will remain
poor through the valid TAF period. A large cutoff low pressure
system will remain nearly stationary and centered just west of
the Appalachians. This will result in a persistent fetch of
moist easterly flow into the mountains resulting widespread
low level stratus and rain with a high likelihood for ridge
obscurations. LIFR ceilings are highly likely at all sites
with maybe BLF being the lone exception. Model guidance
indicates high probability for a persistent low cig along and
east of the Appalachians accompanied by rain with embedded
heavier showers. A threat for thunderstorms exists across the
Carolinas.

Winds aloft 2-5kft AGL are forecast to be from the east-
southeast at close to 50 kts. This may result in LLWS. A
persistent easterly wind component is expected through the
forecast period. Surface gusts of 20 to 25 kts will be common,
with gusts of 30 to 35 kts possible at KBLF.

Extended Aviation Discussion...

A cut-off low will remain over the Mid Atlantic through
Wednesday and Thursday, which will continue the poor flying
conditions due to low ceilings and occasionally low
visibilities. The cut-off low should eventually head eastward
by Friday and finally move offshore by Saturday. Thus,
widespread VFR conditions are not anticipated to return until
Saturday.

&&

.HYDROLOGY...
...Significant Flooding Concerns Through The End of the Week...

A northern stream short wave and a southern stream short wave will
combine to form a deep upper low across the central/southern
Appalachians.  As an omega block forms in the upper air pattern, the
upper low will become cut off from the mean flow with no mechanism
to move it out of the area for days. With the region expected to
remain on the moist eastern side of the upper low for the next
several days, copious amounts of Gulf moisture are tracking
northward.  At the surface, strong high pressure across the
northeast and T.S. Arthur off the Mid-Atlantic coast are combining
with the upper low to bring a fetch of deep maritime easterly flow
to the region. This is an ideal pattern for maximum upslope along
the eastern slopes of the Blue Ridge as well as the Alleghanys
further west. PWATS are projected to hover around 1.4 to 1.6
inches over the next couple of days. These PW values are about
150% of normal. Bottom line is all of these parameters are
basically perfectly aligned for an extended period of excessive
rainfall, especially enhanced along the Blue Ridge and
Alleghanys and resembles some of the more notable flood events
in our area, such as the late September 2015 flood across
southwest VA. The most important take away here is that the
duration of this event, potentially for 4-5 days and the
potential amounts of rainfall in the 4-6 inch range locally 8+
inches along the Blue Ridge, will result in significant areal
and river flooding beginning later today and continuing through
the week. Flash flooding will be an increasing possibility as
the week progresses, especially in mountainous areas. Main stem
river flooding could extend even into the weekend or early next
week.

FFG values across the region are relatively low given recent
repeated and frequent rainfall events the past several months. 3hr
FFG values range from less than 2 inches along and west of the Blue
Ridge to 3-4 inches east of the Blue Ridge. The heaviest rainfall is
expected to occur west of the Blue Ridge and FFG values could easily
be exceeded in these areas, especially as FFG values lower to less
than 1 inch as rainfall persists.

At this point, the most flood prone river basins appear to be the
Watauga, Yadkin, and New River basins, with a secondary concern
across the upper Holston and Clinch river basins.  Minor flooding is
currently expected along portions of the New River basin, but the
expected rainfall amounts could result in moderate to major flooding
along the Watauga and perhaps even the Yadkin River basins. As the
week progresses and the system slowly creeps to the northeast, it
would suggest that at least minor flooding can be expected on the
Greenbrier, Roanoke, Dan, and James River basins. These river
forecasts will be visited several times per day as rainfall amounts
are reported and model QPF is adjusted.

Given the time duration of this event of several days, river
flooding appears to be the greatest hydrological concern at this
point. However, as soils saturate from repeated rainfall in steep
terrain areas, such as northwest NC and southwest VA, the threat for
flash flooding will also increase. Any stronger convection could
quickly result in significant flash flooding, hence the Flash Flood
Watch which is in effect through at least Thursday at this point.
Some of the counties and cities at greatest risk from flooding as
well as flash flooding (at least within the next 24 hours) include
in northwestern North Carolina Watauga/Boone, Banner Elk, Foscoe,
etc., Ashe, Wilkes, Alleghany, and Surry, and in Virginia, Grayson,
Carroll/Galax, and into the Roanoke Valley and adjacent
foothills just to the east including the highway 220 corridor,
Franklin, Henry and Rockingham NC and over to about highway 29.
Something to keep in mind for this hilly terrain, rainfall
amounts that exceed 5 inches will increase the risk for
landslides.

Expect the full suite of hydrological products during the next
several days including an expansion of the Flash Flood Watch, areal
Flood Advisories and Warnings, River Flood Warnings, and even Flash
Flood Warnings.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Thursday morning for VAZ015>017-022-
     023-032>034-043-044.
     Wind Advisory from 8 AM this morning to 8 AM EDT Wednesday for
     VAZ007-009.
NC...Flash Flood Watch through Thursday morning for NCZ001>006-
     018>020.
WV...Wind Advisory from 8 AM this morning to 8 AM EDT Wednesday for
     WVZ042-043-508.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...BMG
AVIATION...PM
HYDROLOGY...RAB
Hazardous weather outlook, May 19, 3:42 AM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
442 AM EDT Tue May 19 2020

NCZ001>006-018>020-VAZ015>017-022-023-032>034-043-044-200900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Roanoke-Botetourt-Patrick-Franklin-
Bedford-Henry-Pittsylvania-
442 AM EDT Tue May 19 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ010>014-018>020-024-035-045>047-058-059-WVZ044-507-200900-
Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-
Rockbridge-Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Monroe-Eastern Greenbrier-
442 AM EDT Tue May 19 2020

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Locally heavy rainfall may produce flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A prolonged period of wet weather with occasionally heavy rainfall
may produce flooding through the middle of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ007-009-WVZ042-043-508-200900-
Tazewell-Smyth-Mercer-Summers-Western Greenbrier-
442 AM EDT Tue May 19 2020

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Additionally, a prolonged period of wet weather with occasionally
heavy rainfall may produce flooding through the middle of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 19, 1:45 AM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     NON-TSTM WND DMG 1 S VILLA HEIGHTS       36.69N 79.90W
05/19/2020                   CITY OF MARTINSVILLVA   PUBLIC

            TREE DOWN ON IN THE 1400 BLOCK OF WEST
            FAYETTE STREET NEAR APPALACHIAN DRIVE WITH
            ONE LANE OF THE ROAD BLOCKED.

&&
Local storm report, May 19, 1:48 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     NON-TSTM WND DMG 1 S VILLA HEIGHTS       36.69N 79.90W
05/19/2020                   CITY OF MARTINSVILLVA   PUBLIC

            CORRECTS PREVIOUS NON-TSTM WND DMG REPORT
            FROM 1 S VILLA HEIGHTS. TREE DOWN IN THE
            1400 BLOCK OF WEST FAYETTE STREET NEAR
            APPALACHIAN DRIVE WITH ONE LANE OF THE ROAD
            BLOCKED.

&&

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flood, 1 strong wind. Local standard time, as filed.

Heavy Rain, Watauga

When
May 19, 7:00 AM EST to May 22, 7:00 AM EST
Where
Watauga County, 1 mi SE of Boone
Reported by
COOP Observer
Coordinates
36.210, -81.667

The COOP station at Boone 1 SE (BOON7) had 8.51 inches of rain in the 4-day period ending 700 AM EST on the 22nd. This was the highest 4-day total for the month of May with records back to 1981. The old record was 7.19 inches ending on May 8, 2013. Even if the previous Boone COOP site is considered, with data back to 1929, it was still the wettest 4-day period in May on record. A record was also set at 3-days (7.51 inches) and 2-days (6.51 inches) ending at 700 AM on the 21st.

Heavy Rain, Ashe

When
May 19, 7:00 AM EST to May 22, 7:00 AM EST
Where
Ashe County, 5.27 mi E of Wagoner
Reported by
COOP Observer
Coordinates
36.400, -81.305

The COOP station at Transou (LSPN7) had 8.62 inches of rain in the 4-day period ending 700 AM EST on the 22nd. This was the highest 4-day total for the month of May with records back to 1946. The old record was 7.57 inches ending on May 19, 2018. A record was also set at 3-days (8.07 inches) and 2-days (7.28 inches) ending at 700 AM on the 21st.

Flood, Watauga

When
May 20, 2:30 PM EST to May 21, 11:00 PM EST
Where
Watauga County, 1.87 mi NW of Shulls Mills to 1.73 mi ENE of Rominger
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.200, -81.753

The Watauga River flooded with the USGS gage at Sugar Grove (SGWN7) reaching a stage of 8.85 feet early on the 21st. Minor flood stage is 6 feet. Several low water bridges were closed and roads along the river affected.

Strong Wind, Surry

When
May 21, 4:09 AM EST
Where
Surry forecast zone
Measured
30 kt (35 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

Consistent rainfall over several days saturated the ground, allowing for a strong wind to knock down a tree onto a mobile home, causing significant damage to the structure and killing one occupant who was in his bedroom.

Flood, Alleghany

When
May 21, 7:30 AM EST to 1:30 PM EST
Where
Alleghany County, 7.96 mi WSW of Laurel Spgs to 3.3 mi W of Laurel Spgs
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.391, -81.409

The South Fork of the New River was reported to be flooding over the bridge on Kings Creek Road near the intersection with Garvey Bridge Road. The roadway was impassable due to deep flowing water. The river gage on South Fork of the New River near Jefferson (JFRN7) was near 8.92 feet at the time of the report which was right at the crest. Minor flood stage is 8 feet. Several other roads near the river were also flooded including part of Farmers Fish Camp Road with several feet of water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Surry2020-05-2120MaleMobile/Trailer HomeDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894601, 894908, 894894, 893920, 894600.